Back to Ask the Diabetes Team Ask the Diabetes Team

From Interlochen, Michigan, USA:

My five year old son, who has had diabetes for two and a half years, just had his first seizure. He had been ill with a virus that would cause him to cough hard enough to throw up on occasion. The specialist was able to see him the same day as the seizure and didn't really have a answer as to why, but suspected the virus had played a part in it. We don't know what his blood sugar reading was prior to the glucagon injection, but within 7-10 minutes afterward, it was at 84 mg/dl [4.7 mmol/L], and by the time he arrived at the ER, it was up to 222 mg/dl [12.3 mmol/L]. Should we be watching for any other signs? Is it this more likely to happen now that he has had one? Is there reason to look at possible kidney problems and a suspect in this seizure?


It's unlikely there any association between kidney problems and having a hypoglycemic seizure. If the blood glucose was below 100 mg/dl [5.6 mmol/L] immediately after the seizure and before the major effects of the glucagon have been realized, it is likely (although not proven) that there was hypoglycemia as a culprit to explain the seizure. This can happen with illness or whenever there is a mismatch with insulin, activity, and food. In older teens and adults, alcohol is often a contributing factor as well.


Original posting 8 Nov 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.